Florida, 2010

Winter Weather and Sleet in Florida, December 26, 2010

December 26, 2010 · NWS JAX · 6 events in 6 counties and zones

Low level moisture and strong cold air advection on the west side of a 1000 mb surface low offshore of the Georgia Atlantic Coast brought a wintry mix of snow flurries and sleet during the mid morning hours to parts of Northeast Florida.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Low level moisture and strong cold air advection on the west side of a 1000 mb surface low offshore of the Georgia Atlantic Coast brought a wintry mix of snow flurries and sleet during the mid morning hours to parts of Northeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 26, 2:50 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 26, 2:50 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST SUN DEC 26 2010

...HARD FREEZE WITH LOW CHILLS TONIGHT...

.SHORT TERM...1000MB SURFACE LOW NOW OFF THE GA COAST WITH
INCREASING NW WINDS GUSTING TO NEAR 30 MPH OVER SE GA/NE FL. RAIN
IS GRADUALLY COMING TO AN END OVER NE FL WITH SCATTERED AREAS
LINGERING OVER SE GA. WITH TEMPERATURES FALLING AND WRAPAROUND
MOISTURE...THERE STILL IS A SMALL CHANCE OF SNOW FLURRIES OVER
OUR NORTHERN COUNTIES AS MODELS INDICATE. WILL KEEP MENTION OF LIGHT
RAIN AND SNOW FLURRIES IN FORECAST FOR NORTHERN TIER COUNTIES IN
SE GA THIS MORNING AS LOW LEVEL MOISTURE PERSISTS. WITH STRONG
COLD AIR ADVECTION AND LINGERING LOW CLOUDS TEMPERATURES WILL
REMAIN IN THE 40S TODAY. WINDS WILL BE STRONG WITH GUSTS TO 35
MPH EXPECTED...LAKE WIND AVSY IS IN EFFECT TIL THIS EVENING. WINDS
WILL ALSO STAY UP TONIGHT AS PRESSURE GRADIENT REMAINS TIGHT ON
BACK SIDE OF LOW. WITH A HARD FREEZE EXPECTED INLAND DUE TO STRONG
COLD AIR ADVECTION...THIS WILL PRODUCE WIND CHILLS IN THE TEENS SO
WILL ISSUE WIND CHILL AVSY. WILL ALSO ISSUE A FREEZE WATCH FOR
MONDAY NIGHT AS DECREASING WINDS WILL PRODUCE EVEN COLDER
TEMPERATURES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...TEMPERATURES WILL WARM
UP THROUGH THE PERIOD TO ABOVE AVERAGE BY THURSDAY. RIDGING
DEVELOPS OVER THE SE WITH A SHORT WAVE MOVING OVER RIDGE ON
THURSDAY. GFS AND ECMWF MODELS KEEP OUR AREA DRY WITH THIS FEATURE
SO ONLY SOME MID- HIGH CLOUDS EXPECTED. MODELS SLOW DOWN NEXT
COLD FRONT TILL SUNDAY SO EXTENDED PERIOD SHOULD STAY MILD AND DRY.

&&

.AVIATION...CIGS LOWERING BEHIND COLD FRONT WHICH MOVED THRU TAF
SITES 06-07Z ACCOMPANIED BY 15-25KT WNW WINDS. CIGS BEHIND FRONT
APPEAR TO BE IN 006-012 RANGE...AND THAT IS WHATS CURRENTLY FCST IN
TAFS THRU THE MORNING. WILL MAINTAIN GUSTY WNW WINDS THRU THE DAY
GIVEN TIGHT PRESSURE GRADIENT AND STRONG COLD AIR ADVECTION...WILL
CONTINUE GUSTS INTO EVENING BEFORE THEY TAPER OFF AS PRESSURE
GRADIENT RELAXES SLIGHTLY.

&&

.MARINE...WILL MAINTAIN GALE WARNING ALL AREAS (INITIALLY SCA
NEARSHORE). BUOYS CURRENTLY SHOWING OCCASIONALLY GALE FORCE WINDS
SRN PART OF OUR MARINE AREA...SHOULD CONTINUE TO SPREAD NORTHWARD
AND EXPAND INTO NEARSHORE COMPONENT AS SFC LOW REFORMS OFF SE U.S.
COAST AND INTENSIFIES.

&&

.FIRE WEATHER...WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING
AND EXPAND TO ALSO INCLUDE GILCHRIST...ALACHUA AND PUTNAM
COUNTIES...BEST CHANCE FOR SUFFICIENT TEMP-DEWPT SPREAD FOR MIN RH'S
TO AT LEAST BRIEFLY REACH 35 PCT ALONG WITH GUSTY SFC WINDS WILL BE
ACRS OUR SRN COUNTIES. ELSEWHERE ACROSS INTERIOR NE FL...MIN RH
CRITERION MAY NOT BE MET FOR RFW...BUT COMBO OF GUSTY WINDS...RH'S
DOWN TO 35-40 PCT RANGE AND BELOW NORMAL RAINAFLL MAY ENHANCE FIRE
DANGER...WILL NOTE THIS IN FIRE DANGER STMT.

WILL MAINTAIN FIRE WEATHER WATCH FOR MON AFTN ACRS ALL OF NE FL
WHERE MIN RH CRITERIA IS LIKELY TO BE REACHED. POTENTIAL FOR RED
FLAG CONDITIONS EXPECTED TUE AS WELL...AND PERHAPS WED SUWANNEE
VALLEY REGION OF NE FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  42  25  48  21 /  10   0   0   0
SSI  47  28  47  29 /  20  10   0   0
JAX  46  25  49  24 /  10   0   0   0
SGJ  50  27  49  29 /  10   0   0   0
GNV  48  23  50  21 /  10   0   0   0
OCF  50  24  51  21 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

     HARD FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
     CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     LAKE WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 10 AM EST MONDAY
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

     RED FLAG WARNING FROM NOON TODAY TO 5 PM EST THIS AFTERNOON FOR
     ALACHUA-FLAGLER-GILCHRIST-MARION-PUTNAM.

GA...HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

     LAKE WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 9 PM EST THIS
     EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
     COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
     INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

     HARD FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST MONDAY
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...GALE WARNING UNTIL 7 AM EST MONDAY FOR ALTAMAHA SOUND GA TO
     FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

     GALE WARNING FROM 10 AM THIS MORNING TO 7 AM EST MONDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

ZIBURA/WOLF
Hazardous weather outlook, Dec 26, 3:57 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 AM EST SUN DEC 26 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271030-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
357 AM EST SUN DEC 26 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LAKE WIND ADVISORY TODAY...
...HARD FREEZE WARNING TONIGHT...
...WIND CHILL ADVISORY TONIGHT...
...GALE WARNING TODAY AND TONIGHT...

NORTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED
TODAY.  PLEASE REFER TO THE LASTEST URGENT WEATHER MESSAGE.

VERY COLD AIR MOVING INTO THE AREA TODAY WILL PRODUCE A HARD FREEZE
TONIGHT. ALSO...STRONG WINDS WILL PRODUCE DANGEROUS WIND CHILLS.
WIND CHILL VALUES WILL FALL INTO THE MIDDLE TEENS BY EARLY MONDAY
MORNING. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE.

THERE WILL BE AN ELEVATED FIRE DANGER TODAY OVER PARTS OF NORTHEAST
FLORIDA DUE TO LOW HUMIDITY AND STRONG WINDS.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS THROUGH TONIGHT
WITH GUSTS UP TO 40 KNOTS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...HARD FREEZE WATCH MONDAY NIGHT...

ANOTHER HARD FREEZE IS EXPECTED OVER THE AREA MONDAY NIGHT.  WINDS
WILL BE LIGHT ALLOWING TEMPERATURES TO FALL INTO THE LOWER 20S OVER
INLAND AREAS. A LIGHT FREEZE IS POSSIBLE INLAND TUESDAY NIGHT.

THERE WILL BE AN ELEVATED FIRE DANGER MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Dec 26, 3:22 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 AM EST SUN DEC 26 2010

FLZ020>025-030>033-262200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-
INCLUDING THE CITIES OF...JASPER...LIVE OAK...LAKE CITY...
MACCLENNY...FERNANDINA BEACH...JACKSONVILLE...LAKE BUTLER...
STARKE...GREEN COVE SPRINGS...ST AUGUSTINE
322 AM EST SUN DEC 26 2010

...FIRE DANGER STATEMENT...

COLDER DRIER AIR WILL SPREAD ACROSS THE AREA ON GUSTY WEST TO NORTHWEST
WINDS TODAY. RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO THE 35 TO
40 PERCENT RANGE DURING THE AFTERNOON. WHILE THIS DOES NOT MEET
ESTABLISHED RED FLAG WARNING CRITERIA...THE COMBINATION OF DRIER
AIR...MUCH BELOW NORMAL PRECIPITATION AMOUNTS THIS MONTH...AND
WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH COULD RESULT IN AN
ENHANCED FIRE DANGER THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN TODAY. IF YOU DO BURN...YOUR ARE ADVISED TO USE EXTREME CAUTION.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 sleet. Local standard time, as filed.

Winter Weather, Alachua

When
December 26, 8:30 AM EST to 12:00 PM EST
Where
Alachua forecast zone
Reported by
Public

Snow flurries and sleet were reported about 3 miles south of Worthington Springs around 8:30 am. Between 9 am and noon, intermittent snow flurries were observed along Northwest 39th Avenue in Gainesville by a Storm Spotter.

Winter Weather, Columbia

When
December 26, 8:30 AM EST
Where
Columbia forecast zone
Reported by
Trained Spotter

Spotters reported snow flurries in Lake City.

Winter Weather, Gilchrist

When
December 26, 8:40 AM EST
Where
Gilchrist forecast zone
Reported by
Trained Spotter
Coordinates
29.726, -82.800 (the zone’s center; the record gives no point)

A spotter reported steadily falling snow flurries about 8 miles northeast of Trenton.

Winter Weather, Duval

When
December 26, 9:50 AM EST to 10:00 AM EST
Where
Duval forecast zone
Reported by
NWS Employee

Light snow flurries mixed with sleet was reported at the NWS Jacksonville office located Jacksonville International Airport around 9:50 am. Around 10 am, a mixture of snow, sleet and rain was reported by an off-duty NWS employee about 3 miles south of the University of North Florida.

Winter Weather, Flagler

When
December 26, 11:14 AM EST to 12:01 PM EST
Where
Flagler forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Around 11:14 am, the Fire Rescue Station about 1 mile WNW of Andalusia reported snow flurries near Shell Bluff. At 11:50 am, the public reported flurries in Palm Coast. At 11:57 am, the public reported snow flurries in the Hammocks on Flagler Drive in Palm Coast. At 12:01 pm, the emergency manager relayed reports of snow flurries near Princess Estate and Marineland.

Sleet, Clay

When
December 26, 11:30 AM EST
Where
Clay forecast zone
Reported by
Trained Spotter

A spotter reported occasional sleet near Knight Boxx Road and Blanding Blvd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266543, 266545, 266546, 266548, 266550, 266547.